Alert archive / Idaho / Red Flag Warnings in 2017
Red Flag Warning 9, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 12, 2017, 12:33 PM MDT for 7 counties in Idaho. It took effect at Aug 13, 2017, 12:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2017, 12:33 PM MDT (18:33 UTC)
- In effect from
- Aug 13, 2017, 12:00 PM MDT
- Expired
- Aug 13, 2017, 10:19 AM MDT
- In force
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 6.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2930 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581 WWUS85 KPIH 121833 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1233 PM MDT Sat Aug 12 2017 IDZ422-475-476-131200- /O.NEW.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 1233 PM MDT Sat Aug 12 2017 ...RED FLAG WARNING IN EFFECT FROM NOON SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT FOR SCATTERED THUNDERSTORMS FOR IDAHO FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon Sunday to midnight MDT Sunday night. * AFFECTED AREA...Idaho fire weather zones 422...475...476. * WIND...Gusty outflow winds are expected. Gusts may exceed 40 mph. * THUNDERSTORMS...Scattered thunderstorms are expected to develop early in the afternoon and progress southeast through the evening. * IMPACTS...any fires that develop will likely spread rapidly. New fire starts are possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
2 follow-up statements
337 WWUS85 KPIH 131225 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 625 AM MDT Sun Aug 13 2017 IDZ422-475-476-140600- /O.CON.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 625 AM MDT Sun Aug 13 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR SCATTERED THUNDERSTORMS FOR IDAHO FIRE WEATHER ZONES 422, 475, AND 476... * AFFECTED AREA...Idaho fire weather zones 422...475...476. * WIND...Gusty outflow winds are expected. Gusts may exceed 45 mph. * THUNDERSTORMS...Scattered thunderstorms are expected to develop early in the afternoon and continue into the evening hours. * IMPACTS...any fires that develop will likely spread rapidly. New fire starts are possible. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
640 WWUS85 KPIH 131619 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 1019 AM MDT Sun Aug 13 2017 IDZ422-475-476-131730- /O.CAN.KPIH.FW.W.0009.170813T1800Z-170814T0600Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 1019 AM MDT Sun Aug 13 2017 ...RED FLAG WARNING IS CANCELED FOR LIGHTNING FOR FIRE WEATHER ZONES 422, 475, AND 476... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Scattered thunderstorm conditions are now expected to develop north of the Idaho and Montana border. The Red Flag Warning has been canceled for the Salmon Challis National Forest, the northern portion of the Sawtooth National Forest, and adjoining Bureau of Land Management lands. $$ Messick
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 12, 2:55 AM MDT, 9 hours 38 minutes earlier.
Area forecast discussion, Aug 12, 2:55 AM MDT, 9 hours 38 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 255 AM MDT Sat Aug 12 2017 .SHORT TERM...Today through Monday. Monsoon moisture associated with the upper ridge will again set off showers and isolated tstms mainly over the mtns late this afternoon and evening. Isolated tstms are possible this eve in the Snake River Plain due to outflow boundary interaction. Tstms will be capable of producing gusty outflow winds. On Sunday...an upper trof moves into the Pac NW with an associated cold front pushing into the central mtns during the afternoon. Scattered showers/isolated tstms are expected to develop along the front and become more widespread Sun night as vertical motions are enhanced by an upper jet core. Precip amounts look fairly decent over the central mtns by Mon morn. The front gradually slides southeastward through the fcst area on Mon. Precip backs off some as the support from the upper jet exits the area. Cooler temps also expected on Mon. .LONG TERM...Tuesday through Saturday. The upper trof moves off to the east on Tue...taking the precip with it. Drier northwest flow prevails thru the end of the week. Temps steadily warm back up. Hedges && .AVIATION...Showers and isold tstms expected over the mtns late this aftn and eve. Gusty outflow winds are possible near tstms. Isold tstms are possible by eve in the Snake River Plain due to outflow boundary interaction. Overall conditions expected to remain VFR. Hedges && .FIRE WEATHER... Multiple fire weather concerns over the next week as a pattern change is expected. First, a Pacific trough is expected to move into Washington and Oregon by this evening. A cluster of thunderstorms is expected to develop over these states and march northeast this evening, possibly clipping Fire Weather Zones 475 and 476 with scattered thunderstorms this evening. Initially, this activity was forecast to remain north of these areas. At this time, confidence in scattered coverage not quite high enough to push fire weather potential into the critical category, but it is elevated and thunderstorm potential over the Salmon-Challis for this evening and overnight will continue to be monitored. Elsewhere, isolated showers and thunderstorms again possible this afternoon and evening. Any activity will have the potential to produce gusty, erratic outflow winds possibly up to 50 mph. On Sunday, the Pacific trough will continue to progress eastward and will drag a cold front towards SE Idaho. Ahead of the front, the combination of near critical minimum relative humidity values and near critical wind gusts will combine to create elevated fire weather conditions across Fire Weather Zones 422, 475, 476, 410 and 425. Winds are expected to be strongest Sunday afternoon and evening. Currently, forecast is borderline for critical fire weather conditions, but will require continued monitoring. The cold front is expected to reach the Salmon-Challis late Sunday. Isolated to perhaps widely scattered thunderstorms will develop ahead of the boundary late Sunday, with confidence a band of wetting rains increasing in the development of a band of wetting rains behind the front Sunday night into Monday morning over the Salmon-Challis, spreading eastward into the Snake Plain during the day. Gusty winds are possible along and behind the front. Finally, breezy and dry conditions are expected Tue-Fri with critically low minimum relative humidity values developing each day and marginally critical wind gusts, potentially making for an active week. AD/Hedges && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:47 PM MDT | Special Weather Statement | PIH | Oneida | 43 min |
| Aug 12, 4:03 PM MDT | Special Weather Statement | PIH | Franklin | 42 min |
| Aug 12, 4:31 PM MDT | Special Weather Statement | PIH | Caribou | 14 min |
Nearby
Red Flag Warnings in Idaho, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.